Skip Navigation U.S. Department of Health and Human Services
Agency for Healthcare Research Quality
Archive print banner

Patient Safety and Quality

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to for current information.

A small proportion of patients are prescribed a medication that can interact with the QT-prolonging medication they also take

Several cardiac drugs, notably those used to treat abnormal heart rhythms, and noncardiac drugs can cause prolongation of the heart's QT-interval (the time between the start of the Q wave and the end of the T wave). This has been associated with increased risk of torsades de pointes, a potentially deadly heart arrhythmia. When patients taking a QT-prolonging drug are prescribed another QT-prolonging drug or a drug known to inhibit its metabolism, they are at even greater risk of torsades de pointes and death. Researchers found that nearly 5 percent of patients (10,415 patients and 48,465 incidents) who were taking a QT-prolonging medication also took a medication that could interact with it. In addition, 90 percent of the patients involved in incidents had additional risk factors for QT prolongation or torsades de pointes, such as advanced age, female gender, or a history of heart problems.

QT-prolonging medications include certain antiarrythmics, antipsychotics, antidepressants, antibiotics, and miscellaneous drugs such as quinine and methadone. Most (78 percent) of the drug interaction incidents in the study involved the antidepressant amitriptyline. Two percent of potential drug interaction incidents were listed as a contraindicated combination in drug product labeling, mostly the antipsychotic thioridazine with either paroxetine or fluoxetine.

The study involved identification of potential drug interactions among 228,550 patients who were members of 10 health maintenance organizations (HMOs) and had at least 1 prescription for a QT-prolonging drug. The relatively low overall frequency of potential drug interactions may reflect the success of educational efforts and/or use of automated systems to screen for and alert practitioners to potential drug interactions. On the other hand, it may reflect the relatively small number of frequently used QT-prolonging medications currently on the market, note the researchers. Their work was supported by the Agency for Healthcare Research and Quality (HS11843 and HS10548).

See "Frequency of high-risk use of QT-prolonging medications," by Nancy M. Allen LaPointe, Pharm.D., Lesley H. Curtis, Ph.D., K. Arnold Chan, M.D., Sc.D., and others, in the June 2006 Pharmacoepidemiology and Drug Safety 15(6), pp. 361-368.

Return to Contents
Proceed to Next Article


The information on this page is archived and provided for reference purposes only.


AHRQ Advancing Excellence in Health Care